Thunderstorm Wind, Hawkins
- When
- August 17, 1:26 PM EST
- Where
- Hawkins County, Church Hill
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -82.717
Numerous trees and power lines reported down by sheriff's office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines reported down by sheriff's office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 12:40 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 140 PM EDT SUN AUG 17 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY AFTERNOON FORECAST DISCUSSION (UPDATE) 140 PM EDT SUN AUG 17 2003 SENT OUT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 865. LCM ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT SUN AUG 17 2003 FORECAST APPEARS TO BE GENERALLY ON TRACK. WILL UPDATE TO REMOVE FOG/MORNING WORDING. OTHERWISE...NO OTHER CHANGES ARE WARRANTED AT THIS TIME. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT SUN AUG 17 2003 FRONT STILL EXPECTED TO MOVE THROUGH THE AREA LATER TODAY AND THIS EVENING...PROVIDING THE FOCUS FOR THUNDERSTORMS. AN UPPER LEVEL VORT WILL PASS OVERHEAD AS WELL...ADDING TO THE CHANCE FOR PRECIPITATION. PER SWODY1...A FEW STORMS COULD BE SEVERE WITH HAIL TO 1 INCH AND STRAIGHT-LINE WINDS BEING THE MAIN THREAT. MODELS IN DECENT AGREEMENT ON TIMING OF FRONT...SWINGING IT THROUGH FROM 16Z TO AROUND 00Z...NORTH TO SOUTH ACROSS THE CWA. BEST CHANCE FOR POPS IN THE MORNING TO EARLY AFTERNOON IN THE NORTH...WITH BEST POPS IN THE LATE AFTERNOON TO EARLY EVENING IN THE SOUTH. CHANCE FOR SQUALL LINE ON FRONT...BUT ALL MODEL INDICATIONS NOW ARE FOR SCATTERED CONVECTION AND HAVE KEPT POPS IN THE CHANCE CATEGORY. WOULD NOT BE TERRIBLY SURPRISED TO SEE COVERAGE A LITTLE BETTER THAN PRESENT FORECAST...BUT UNCERTAINTY LEVEL IS HIGH SO WENT WITH HIGH CHANCE POPS. STILL LOOKING FAIRLY DRY FOR MONDAY THROUGH WEDNESDAY...BUT KEPT SOME SLIGHT CHANCE POPS IN THE SOUTH AND IN THE MTNS THROUGH MUCH OF THE PERIOD DUE TO UPSLOPE IN THE MOUNTAINS AND PROXIMITY TO OLD FRONT IN THE SOUTH. CHA 92 71 92 68 / 40 40 20 20 TYS 88 69 88 65 / 40 20 10 10 TRI 84 63 85 60 / 50 20 10 10 OQT 88 68 88 65 / 40 20 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 1000 PM EDT SAT AUG 16 2003 ISOLATED SHRA CONTINUE ACROSS FA LATE THIS EVENING. ATMOSPHERE STABILIZING TO A CERTAIN DEGREE. HOWEVER...AIRMASS STILL QUITE MOIST AND WITH S/WV FEATURE DROPPING S THRU CENTRAL APPALACHIANS MAY BE ABLE TO SQUEEZE OUT A -SHRA OR POSSIBLY A TSRA TOWARD DAYBREAK MAINLY ACROSS NRN PORTION OF FA. WILL NOT CHANGE SMALL/SLGT CHC POPS FOR OVRNITE WITH THIS IN MIND. DO EXPECT SOME FOG FORMATION WITH HIGH DEWPOINT AIRMASS AND EXPECT SOME OF THE FOG TO BECOME DENSE ACROSS SW VA/NE TN AND PARTS OF CENTRAL EAST TENNESSEE WHERE SLOW MOVING STORMS DUMPED RAINFALL AMOUNTS AROUND A HALF TO ONE INCH IN SPOTS. THEREFORE...WILL UPDATE TO ADD PATCH DENSE FOG THESE ZONES. .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SAT AUG 16 2003 TONIGHT AND TOMORROW...UPPER LEVEL VORT CONTINUES TO MOVE AWAY FROM THE FORECAST AREA. HOWEVER...SCATTERED CONVECTION CONTINUES TO DEVELOP IN ITS WAKE AS DAYTIME SURFACE HEATING APPROACHES MAXIMUM. EXPECT THIS ACTIVITY WILL TEND TO WANE BY LATE AFTERNOON/EARLY EVENING AS SUBSIDENCE INVERSION AND MID LEVEL WARMING SUCCEED THE UPPER LEVEL DISTURBANCE. AM INCLINED TO KEEP FIRST PERIOD DRY...BUT WILL BASE FINAL DECISION ON TRENDS AT TIME OF ZONE ISSUANCE. NEXT IN A SERIES OF SHORT WAVES AND ITS ASSOCIATED SURFACE BOUNDARY WILL APPROACH FROM THE NORTH IN THE SECOND PERIOD. THERE IS SOME DISAGREEMENT ON THE AMOUNT OF MOISTURE AVAILABLE WITH THIS FEATURE. TEND TO FAVOR THE CONSENSUS LESS MOISTURE AVAILABILITY AS PROJECTED BY THE GFS...NGM AND SHORT RANGE ENSEMBLES. THUS WILL GO WITH ONLY CHANCE POPS IN THE SECOND PERIOD RATHER THAN THE LIKELY POPS SUGGESTED BY ETA. ALSO TENDED TO FAVOR GFS GUIDANCE TEMPS WITH ONLY THE SCATTERED PRECIP COVERAGE EXPECTED. LONGER TERM...WEAK BOUNDARY...HARD TO CALL IT A COLD FRONT...FORECAST BY THE MODELS TO BE SOUTH OF THE AREA BY MONDAY MORNING. MODELS ALSO IN DECENT AGREEMENT IN SHOWING SIGNIFICANT DEEP LEVEL DRYING MONDAY...BUT APPEARS SOME LOW LEVEL MOISTURE TO LINGER. WILL GO WITH CHANCE TO SLIGHT CHANCE POPS EARLY SUNDAY NIGHT...THEN SLIGHT CHANCE MONDAY AFTERNOON. FOR NOW WILL KEEP POPS CONFINED TO VA AND MOUNTAINS TUESDAY AND WEDNESDAY...BUT CONFIDENCE NOT HIGH THAT IT WILL STAY COMPLETELY DRY ELSEWHERE. GRADUAL MOISTENING OF ATMOSPHERE EXPECTED FOR THE REMAINDER OF THE WEEK. WILL HAVE SLIGHT CHANCE ALL ZONES BY THURSDAY...THEN CHANCE NEXT FRIDAY AND SATURDAY AS NEXT WEAK FRONT MAY AFFECT THE AREA. NO MAJOR ARGUMENTS WITH GUIDANCE TEMPS... SO WILL STICK CLOSE. PRELIMINARY NUMBERS FOLLOW: CHA 71 91 70 91 / 20 30 30 20 TYS 70 86 69 88 / 30 30 20 10 TRI 67 83 64 85 / 30 30 20 10 OQT 70 85 68 89 / 30 30 20 10
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AIRMASS REMAINS IS PLACE ACROSS THE REGION. TEMPERATURES WILL WARM INTO THE MID 80S TO THE LOWER 90S. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT INTO THE AREA FROM THE NORTH THIS AFTERNOON. THESE FEATURES WILL AID IN THE DEVELOPMENT OF STORMS. SHOWERS AND STORMS WILL BE SCATTERED ACROSS THE AREA BOTH TODAY AND TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE...IN THE FORM OF DAMAGING STRAIGHT-LINE WINDS AND TO A LESS EXTEND...LARGE HAIL. THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING. STORMS WILL BE SLOW-MOVING...AND WITH SUCH A HUMID ATMOSPHERE...HEAVY RAIN IS LIKELY. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... MONDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378383.